The distribution of robust distances

Johanna Hardin, David M Rocke

Research output: Contribution to journalArticlepeer-review

124 Scopus citations


Mahalanobis-type distances in which the shape matrix is derived from a consistent, high-breakdown robust multivariate location and scale estimator have an asymptotic chisquared distribution as is the case with those derived from the ordinary covariance matrix. For example, Rousseeuw's minimum covariance determinant (MCD) is a robust estimator with a high breakdown. However, even in quite large samples, the chi-squared approximation to the distances of the sample data from the MCD center with respect to the MCD shape is poor. We provide an improved F approximation that gives accurate outlier rejection points for various sample sizes.

Original languageEnglish (US)
Pages (from-to)928-946
Number of pages19
JournalJournal of Computational and Graphical Statistics
Issue number4
StatePublished - Dec 2005


  • Mahalanobis squared distance
  • Minimum covariance determinant
  • Outlier detection
  • Robust estimation

ASJC Scopus subject areas

  • Mathematics(all)
  • Statistics and Probability
  • Computational Mathematics


Dive into the research topics of 'The distribution of robust distances'. Together they form a unique fingerprint.

Cite this